To the Editor.—
In The Journal, Morris and Goldschlager1 describe a beneficial response to intravenous (IV) calcium chloride in a patient who had verapamil-induced hypotension, low cardiac output, and bradycardia. While they stated that reversal of these adverse effects outweighed any possible vasodilating effect of calcium chloride, they cautioned against its use by stating that "the potential vasodilating effect of IV calcium chloride infusion (but not the gluconate, gluceptate, or lactate preparations) must be considered when using IV calcium to reverse adverse effects of verapamil," implying that these other preparations may be better.When using calcium gluconate to reverse verapamil overdosage, some authors have reported a poor response.2,3 Furthermore, when IV calcium gluconate is compared with calcium chloride, the body's retention of calcium is less,4 extracellular ionized calcium increases less predictably,5 and the positive inotropic effect of equimolar amounts is not as great.6If a
WORTHLEY LIG. Treating Adverse Effects of Verapamil. JAMA. 1984;252(9):1129. doi:10.1001/jama.1984.03350090017006
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: